Stephanos Venakides

Stephanos Venakides
  • Professor of Mathematics
External address: 104 Physics Bldg, Durham, NC 27708
Internal office address: Box 90320, Durham, NC 27708-0320
Phone: (919) 660-2815
Office Hours: 

Tuesday and Thursday 3:00-4:00pm

Fields of work: Pure and applied mathematics, physics and biology. Specific areas: Differential equations,  integrable systems, acoustic and electromagnetic scattering (especially transmission anomalies and resonances), photonic crystals, exciton polaritons and recently micromagnetics.

Invited as one of the three Abel lecturers in the award of the Abel Prize to Peter Lax, The Norwegian Academy of Science and Letters, Oslo, Norway, May 2005

http://www.abelprize.no/c57575/seksjon/vis.html?tid=58729

    Education & Training
    • Ph.D., New York University 1982

    • M.S., Georgia Institute of Technology 1979

    • B.S., National Technical University of Athens (Greece) 1969

    Deift, P., et al. “Strong asymptotics of orthogonal polynomials with respect to exponential weights.” Communications on Pure and Applied Mathematics, vol. 52, no. 12, Jan. 1999, pp. 1491–552. Scopus, doi:10.1002/(SICI)1097-0312(199912)52:12<1491::AID-CPA2>3.0.CO;2-#. Full Text

    Deift, P., et al. “Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory.” Communications on Pure and Applied Mathematics, vol. 52, no. 11, Jan. 1999, pp. 1335–425. Scopus, doi:10.1002/(SICI)1097-0312(199911)52:11<1335::AID-CPA1>3.0.CO;2-1. Full Text

    Georgieva, A., et al. “Wave propagation and resonance in a one-dimensional nonlinear discrete periodic medium.” Siam Journal on Applied Mathematics, vol. 60, no. 1, Jan. 1999, pp. 272–94. Scopus, doi:10.1137/S0036139998340315. Full Text

    Cheng, P. J., et al. “Long-time asymptotics for the pure radiation solution of the sine-Gordon equation.” Communications in Partial Differential Equations, vol. 24, no. 7–8, Jan. 1999, pp. 1195–262. Scopus, doi:10.1080/03605309908821464. Full Text

    McDonald, M. A., and S. Venakides. “Renormalization of the τ-functions for integrable systems: A model problem.” Communications on Pure and Applied Mathematics, vol. 51, no. 8, Jan. 1998, pp. 937–66. Scopus, doi:10.1002/(SICI)1097-0312(199808)51:8<937::AID-CPA3>3.0.CO;2-6. Full Text

    Deift, P., et al. “An extension of the steepest descent method for Riemann-Hilbert problems: the small dispersion limit of the Korteweg-de Vries (KdV) equation..” Proceedings of the National Academy of Sciences of the United States of America, vol. 95, no. 2, Jan. 1998, pp. 450–54. Epmc, doi:10.1073/pnas.95.2.450. Full Text

    Deift, P., et al. “New Results in Small Dispersion KdV by an Extension of the Steepest Descent Method for Riemann-Hilbert Problems.” International Mathematics Research Notices, no. 6, Dec. 1997, pp. 284–99.

    Deift, P., et al. “Asymptotics for Polynomials Orthogonal with Respect to Varying Exponential Weights.” International Mathematics Research Notices, no. 16, Dec. 1997.

    Deift, P., et al. “Asymptotics for polynomials orthogonal with respect to varying exponential weights.” International Mathematics Research Notices, no. 16, Oxford University Press (OUP): Policy B - Oxford Open Option A, 1997, pp. 759–82.

    Deift, P., et al. “New results in small dispersion kdV by an extension of the steepest descent method for Riemann-Hilbert problems.” International Mathematics Research Notices, no. 6, Oxford University Press (OUP): Policy B - Oxford Open Option A, 1997, pp. 285–99.

    Pages